What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 16, 7:08 AM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Mar 16, 7:08 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
808 AM EDT Sun Mar 16 2025
.SYNOPSIS...
A strong low pressure system impacts the area today, with
strong, heavy thunderstorms possible. Colder Monday, becoming
mild again Tuesday/Wednesday. Cold front crosses Wednesday
night.
&&
.NEAR TERM /UNTIL 9 AM THIS MORNING/...
As of 645 AM Sunday...
With the stronger low level jet lifting northeastward, allowed
the Wind Advisory to expire in Buchanan and Dickenson Counties
in Virginia.
As of 645 AM Sunday...
Refreshed temperatures and POPs through the course of the early
morning hours to remain in line with radar trends and local
observations.
Lines of showers have continuously fired up in Kentucky
overnight, with evidence of lightning now sprouting just west of
KJKL. Satellite imagery shows partial clearing occurring out
ahead of this line, and will push into our forecast area before
the arrival of convection. Overnight showers have tapped into
strong gradient winds aloft, resulting in rogue wind gusts to be
recorded at our lowland airfields. A combination of strong
thunderstorm and non-thunderstorm wind gusts will remain at the
forefront of the forecast this morning with embedded rotation
remaining possible along the line of storms as well. Radar
operators at the Charleston, WV and Jackson, KY WFOs have
capped issuing so far to Special Weather Statements for
approaching storm activity, but could upgrade to Warnings if
conditions warrant stronger messaging.
As of 340 AM Sunday...
Key Points:
* Additional potential for strong to severe thunderstorms today
ahead of a cold front, especially after daybreak this morning
* Main threat with severe weather bearing close monitoring will
be damaging wind gusts and rotation within storms that could
spawn tornadoes
* Non-thunderstorm winds remain breezy to strong through
tonight due to a tightened pressure gradient
* Turning colder overnight in the wake of the front, yielding
a transformation of lingering mountain showers over to snow
Ongoing active weather in response to a passing complex low
pressure system will lead to a few rounds of showers and
thunderstorms today, proceeded by wintry precipitation late
tonight. In the upper levels, the parent trough supporting our
complex disturbance has dug down into the western Ohio Valley.
Deep southerly flow on the eastern extent of the trough has
ensured a strong push of moisture to venture up into the Central
Appalachians. The attendant cold front with this disturbance was
analyzed to be cutting through Indiana and down into the
Arklatex region at the time of writing. This front will journey
eastward throughout the day.
For this morning, initial stratiform present at the beginning
of the shift has grown sparse. Upstream in Kentucky, an evolving
line of showers and thunderstorms will bear close monitoring
over the next several hours, as this will invoke potential for
severe weather here in our forecast area shortly after sunrise.
Overnight runs of the HRRR and NAMNEST suggest a window of
opportunity for adverse thunderstorm activity shortly 6 AM
around the Tri-State area as rising instability capitalizes on
overnight warm air advection and strong gradient winds aloft.
NAM forecast sounding for KHTS at that time stamp indicates
surface southeasterly flow quickly veering up the profile out of
the southwest, which could conjure up embedded rotation within
passing thunderstorms. Supercell and significant tornado
parameters remain notable as the line dashes east of the Ohio
River during the late morning hours and onward into the
mountains by early this afternoon. Damaging winds and quick
spin-up tornadoes are possible within this regime, and certainly
not devoid of a hail potential as well. Radar trends will
continue to be monitored to see how this unfolds.
A brief reprieve is hinted to form in the wake of the morning
storm activity, with renewed development upstream in the Ohio
and Tennessee Valley with the cold front. Favorable instability
and wind shear is expected to have jetted offshore by this
point, lessening the severe potential with this line.
In addition to the severe weather potential for today, a
tightened pressure gradient at play continues to promote breezy
to strong non-thunderstorm winds this morning into tonight.
Early morning gusts of 20 to 30 miles per hour have been common
across the forecast area, with localized higher amounts
occasionally being observed. This trend will continue to be
plausible outside of showers and storms ahead of tonight's cold
frontal passage. With this forecast issuance, opted to expand
the Wind Advisory to now fill in the spine of the Appalachians
through the late morning hours to account for rogue gusts that
could easily mix down even outside of precipitation. For the
lowlands, think this could remain messaged with Special Weather
Statements for today as forecast soundings portray gust
potential mainly below advisory criteria.
For this storm's final act, post-frontal northwesterly flow
will yield much colder temperatures to infiltrate the region
late tonight into early Monday morning. Lingering showers
embanked along the higher terrain at this time will then
transition over to snow during the predawn hours. Very light
snow accumulations could then open up the work week within our
highest mountain zones.
&&
.SHORT TERM /9 AM THIS MORNING THROUGH WEDNESDAY/...
As of 300 AM Sunday...
Key Point:
* Fire weather concerns may increase again toward mid-week with
warm, dry, and breezy conditions ahead of an approaching cold front
In the wake of cold frontal passage, dry conditions return through
late in the week with a quick return to mild and dry conditions.
Highs across the lower elevations will be in the low 50s Monday,
upper 60s to lower 70s Tuesday, and mid to upper 70s by Wednesday.
With afternoon relative humidity values down into the 20s coupled
with wind gusts increasing to 25 to 30 mph on Wednesday afternoon
could see some fire weather concerns reemerge, especially where
precipitation from the current system comes in on the lighter
side.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 300 AM Sunday...
A sharp cold front is slated to arrive Wednesday night into
Thursday bringing gusty winds, and a quick hit of around a
quarter inch of precipitation with some light snow expected in
the mountains. Warm ground conditions likely limit any impactful
accumulations.
Dry conditions return for Friday as heights build ahead of the next
system slated to affect the region on Saturday.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 645 AM Sunday...
As a complex low pressure system departs the region today,
several rounds of adverse weather will result. Starting this
morning, radar trends depict lines of broken showers and
thunderstorms developing upstream in Kentucky, moving north-
northeastward. These storms will be capable of producing
damaging wind gusts and quick spin up tornadoes this morning as
wind profiles show surface flow out of the southeast and veering
out of the southwest rising into the low to mid levels. This
line should quickly jet off to the east late this morning,
allowing a brief reprieve before more activity fires up in the
afternoon and evening. Afternoon thunderstorms will be less
impressive as the best instability will push east with morning
convection, but could still support brief flight restrictions.
Strong gradient winds remain present for the TAF period ahead of
the cold front. Gusts of 25 to 35kts remain plausible at all
terminals this morning and afternoon, then easing in intensity
late tonight as the pressure gradient relaxes.
After the cold front passes through later this evening into
tonight, winds will veer out of the west/northwest in its wake.
Temperatures turn much colder as a result, and could yield
wintry precipitation along the higher terrain overnight.
IFR/MVFR will pivot over the airspace for the start of the new
Zulu day and remain entrenched over the area heading into early
Monday morning.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Timing and intensity of restrictions in
showers and thunderstorms could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H M M M M H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z MONDAY...
IFR possible Monday morning in/near the mountains with snow
showers.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 11 AM EDT this morning for WVZ033-034-
515>519-521-524-525.
Wind Advisory until 2 PM EDT this afternoon for WVZ520-522-523-
526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MEK/JP
NEAR TERM...MEK/RPY
SHORT TERM...JP
LONG TERM...JP
AVIATION...MEKHazardous weather outlook, Mar 16, 7:11 AM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
811 AM EDT Sun Mar 16 2025
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>032-039-040-171215-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
811 AM EDT Sun Mar 16 2025
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central, northern,
southern and western West Virginia.
.DAY ONE...Today and Tonight.
Several rounds of showers and thunderstorms are expected to pass
through the area today ahead of a cold front. Damaging winds and
quick spin-up tornadoes will be possible within storms, particularly
this morning. Locally heavy rainfall may also accompany thunderstorms
today.
In addition, non-thunderstorm wind gusts up to 35 miles per hour
will be possible through this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ033-034-515>519-521-524-525-171215-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Northwest Webster-Southeast Pocahontas-Northwest Randolph-
811 AM EDT Sun Mar 16 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for portions of northeast,
southeast and southern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, several rounds of showers and thunderstorms are
expected to pass through the area today ahead of a cold front.
Damaging winds and quick spin-up tornadoes will be possible within
storms, particularly this morning. Locally heavy rainfall may also
accompany thunderstorms today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ520-522-523-526-171215-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
811 AM EDT Sun Mar 16 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, several rounds of showers and thunderstorms are
expected to pass through the area today ahead of a cold front.
Damaging winds and quick spin-up tornadoes will be possible within
storms, particularly this morning. Locally heavy rainfall may also
accompany thunderstorms today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Mar 16, 8:56 AM EST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
956 AM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Non-Tstm Wnd Dmg 5 NNE Chattaroy 37.77N 82.24W
03/16/2025 Mingo WV 911 Call Center
Tree reported down blocking one lane of
traffic.
&&
GWLocal storm report, Mar 16, 9:01 AM EST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1001 AM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM Non-Tstm Wnd Dmg 2 NNW Clintwood 37.17N 82.47W
03/16/2025 Dickenson VA 911 Call Center
Tree reported down near the intersection of
Brush Creek Road and Stone Holw.
&&
GWLocal storm report, Mar 16, 9:26 AM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1026 AM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM Non-Tstm Wnd Dmg 10 N Kermit 37.98N 82.40W
03/16/2025 Wayne WV 911 Call Center
Tree reported down near the intersection of
Route 152 and Sand Lick Road.
&&
GWSpecial weather statement, Mar 16, 9:42 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
1042 AM EDT Sun Mar 16 2025
KYZ101-OHZ066-075-083>087-161515-
Greenup KY-Jackson OH-Athens OH-Meigs OH-Gallia OH-Lawrence OH-
Perry OH-Vinton OH-
1042 AM EDT Sun Mar 16 2025
...STRONG THUNDERSTORMS WILL IMPACT GREENUP...NORTHWESTERN MEIGS...
PERRY...WESTERN GALLIA...JACKSON...VINTON...WEST CENTRAL ATHENS AND
CENTRAL LAWRENCE COUNTIES THROUGH 1115 AM EDT...
At 1042 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pickerington to 7 miles east of
Chillicothe to near Piketon to 6 miles west of Load. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Perry State Forest, Radcliffe, Glenford, Zaleski, Adamsville,
Coalton, Jackson, Waterloo, Warnock, Petersburg, Ironton, Greenbo
Lake, Worthington, Franklin Furnace, Greenup, Wellston, Load, Gallia,
Mabee, and Eagle Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM EDT for southeastern
Ohio.
&&
LAT...LON 3991 8217 3868 8235 3848 8274 3848 8311
3873 8301 3876 8289 3857 8281 3875 8266
3885 8265 3886 8276 3894 8275 3895 8281
3937 8275 3939 8229 3956 8225 3960 8238
3974 8236 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 1442Z 251DEG 44KT 3992 8275 3931 8286 3903 8292 3853
8309
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
09Special weather statement, Mar 16, 9:45 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
1045 AM EDT Sun Mar 16 2025
VAZ003-004-WVZ024-033-034-161515-
Dickenson VA-Buchanan VA-Wyoming WV-McDowell WV-Mingo WV-
1045 AM EDT Sun Mar 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DICKENSON...CENTRAL
BUCHANAN...NORTHWESTERN MCDOWELL...SOUTHEASTERN MINGO AND WEST
CENTRAL WYOMING COUNTIES THROUGH 1115 AM EDT...
At 1044 AM EDT, Doppler radar was tracking a strong thunderstorm near
Breaks Interstate, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Panther, Gilbert, Breaks Interstate, Big Rock, Gilbert Creek, Stacy,
Vansant, Hurley, Avondale, Grundy, Roseann, Iaeger, and Haysi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM EDT for southern West
Virginia.
&&
LAT...LON 3726 8235 3754 8197 3753 8201 3755 8204
3753 8205 3754 8206 3766 8192 3746 8169
3714 8222
TIME...MOT...LOC 1444Z 228DEG 42KT 3727 8223
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
09Special weather statement, Mar 16, 9:50 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
1050 AM EDT Sun Mar 16 2025
WVZ008-016>018-161515-
Calhoun WV-Jackson WV-Roane WV-Wirt WV-
1050 AM EDT Sun Mar 16 2025
...A STRONG THUNDERSTORM WILL IMPACT CALHOUN...SOUTHERN WIRT...
CENTRAL ROANE AND EAST CENTRAL JACKSON COUNTIES THROUGH 1115 AM
EDT...
At 1050 AM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Millstone, Cherry, Peewee, Arnoldsburg, Grantsville, Mount Zion,
Spencer, Orma, Lucille, Reedy, Creston, Brohard, Annamoriah, Leroy,
Gay, Gandeeville, and Munday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 400 PM EDT for central, north
central and northwestern West Virginia.
&&
LAT...LON 3904 8112 3881 8103 3879 8105 3878 8105
3876 8103 3876 8102 3866 8111 3870 8162
3896 8161 3904 8124 3903 8123 3904 8120
3904 8118 3903 8117 3904 8114
TIME...MOT...LOC 1450Z 250DEG 26KT 3879 8145
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
09